Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 11, 2020, 1:53 PM PDT for Washoe County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 1:53 PM PDT (20:53 UTC)
- Expired
- Aug 11, 2020, 2:30 PM PDT
- In force
- 37 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washoe County, NV
The radar
The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 3222 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WUUS55 KREV 112053
SVRREV
NVC031-112130-
/O.NEW.KREV.SV.W.0029.200811T2053Z-200811T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
153 PM PDT Tue Aug 11 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Central Washoe County in western Nevada...
* Until 230 PM PDT.
* At 153 PM PDT, a severe thunderstorm was located 11 miles east of
Doyle, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
State Line Peak and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4002 11999 4012 11999 4020 11992 4013 11959
3993 11975
TIME...MOT...LOC 2053Z 287DEG 12KT 4006 11989
HAIL...1.00IN
WIND...60MPH
$$
ELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:23 PM PDT, 30 minutes earlier.
Area forecast discussion, Aug 11, 1:23 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
123 PM PDT Tue Aug 11 2020
.SYNOPSIS...
Thunderstorm coverage and intensity is expected to peak today,
especially in western and west-central Nevada, before drier air
brings an end to the thunderstorm threat for Wednesday and Thursday.
Breezy conditions Wednesday bring an increased threat for fire spread.
Isolated afternoon thunderstorms return Friday and persist into next
week. Temperatures rise to well above average this weekend.
&&
.SHORT TERM...
Not much change to the forecast thinking through Thursday.
Isolated thunderstorms have sprung up in the eastern Sierra, portions
of extreme western NV, and across northern Lassen County downwind
from Lassen Peak. Thunderstorms are expected to increase in coverage
and overall intensity (peak heating to maximize instability) while
spreading out into western and west-central Nevada this afternoon and
evening. Storms today have the potential to be strong with gusty outflow
winds in excess of 50 mph, especially given the meso-analysis from
the Storm Prediction Center indicating DCAPE values of ~1500 J/kg
already this afternoon. Given fairly modest storm motions, heavy
rain/localized flash flooding remains a concern, especially for burn
areas and for storms that get terrain-locked (already occurring in
the Pine Nut Range between the Carson and Smith valleys). Hail up
to around an inch in diameter and areas of low visibility due to
blowing dust (mainly Basin and Range) also remain a threat.
Drier weather returns for Wednesday and Thursday as a dry slot drives
into the region from the south and west as low pressure moves into the
Pacific Northwest. Thermal gradient increases due to the influence
of the low will bring back the afternoon and evening zephyr breezes,
with slightly elevated values expected (gusts 25-35 mph instead of
20-30 mph) on Wednesday. The wind and dry air will bring increased
danger for fire spread. Very dry vegetation conditions and the
winds and humidity could allow for a period of rapid fire spread
Wednesday afternoon and evening if a fire were to unfortunately
start. -Snyder
.LONG TERM...Friday through the middle of next week...
The main features for the extended will be a return to isolated
thunderstorms Friday, as well as building heat over the weekend into
early next week as strong high pressure develops over northeast CA
and western NV.
Friday is expected to feature more southerly flow with increasing
mid and high-level moisture as the Pac NW low exits into northern
Plains and an upper low off the California coast begins influencing
the region. The increasing moisture will combine with a weak zephyr
to bring a low chance for thunderstorms in the Sierra, generally
south of Hwy 50, with perhaps a 5-10% chance for a late day storm
near Truckee and in the Pine Nut Range east of Minden-Gardnerville.
Saturday, the aforementioned high pressure builds in earnest over
the region. It will persist through at least the middle of next
week, bringing above average heat along with rather typical zephyr
flows each afternoon and evening. As far as thunderstorms, isolated
ones cannot be ruled out any day...most likely in the typical eastern
Sierra and extreme western NV (south of Hwy 50) locales. -Snyder
&&
.AVIATION...
Isolated to scattered thunderstorms in northeast California, the
eastern Sierra (south of Hwy 50), and far western Nevada are expected
to spread out into west-central Nevada this afternoon and evening.
The potential remains for 40-50+ kt outflows, heavy rain obscuring
terrain, hail up to ~1 inch in diameter, and blowing dust (Basin
and Range including KLOL/KNFL/KHTH). Except for perhaps northern
Lassen County, storms are expected to mostly clear out of eastern
California by 5-6 PM.
Larger-scale breezy conditions return on Wednesday as low pressure
moves into the Pacific Northwest. Gusts of 25-30 kts (slightly
elevated from typical summer breezes) will be possible, especially
near and north of I-80 to the east of the Sierra.
There are wildfires, R-1 and Gold, located north of KSVE. They
could bring haze/smoke impacts to far northeast CA and northwestern
NV today and Wednesday (and a bit beyond possibly) depending on
how active the fires get. -Snyder
&&
.FIRE WEATHER...
We have dropped the fire watch for today; however, the fire weather
watch for winds and RH Wednesday has been upgraded to a red flag
warning.
Thunderstorms today look slow and strong enough with sufficient
atmospheric moisture (above average PWAT) in place to put down
rain (locally heavy) in a larger footprint than is typical on
drier days. Although it is hard to be sure how much lightning will
occur away from storm cores, the expected larger rain footprint
lowers the chance for large amounts of dry lightning strikes and
there just isn't the confidence for a red flag. Still, a few new
fires that spread readily in outflow winds for an hour or two
wouldn't be surprising given the state of fuels and with wind
gusts possibly in excess of 50 mph with stronger cells.
For Wednesday, a dry slot washes over the region as low pressure
moves into the Pac NW. This is expected to bring rapid drying by
afternoon as low-level moisture mixes out under the dry slot. The
gradients initiated by the low should bring slightly enhanced
afternoon breezes. We aren't looking at a big wind event but
30-35 mph gusts are expected for the northern Sierra Front,
northeast CA, and northern Washoe/Pershing Counties. This along
with the dry conditions is expected to bring critical fire
conditions...especially concerning following an active thunderstorm
day with possible yet-to-be-revealed fires. -Snyder
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from noon to 9 PM PDT Wednesday NVZ004.
Red Flag Warning from noon to 9 PM PDT Wednesday NVZ420-423-458.
Lake Wind Advisory from noon to 9 PM PDT Wednesday for Washoe
Lake in NVZ003.
CA...Red Flag Warning from noon to 9 PM PDT Wednesday CAZ270-271-278.
Lake Wind Advisory from noon to 9 PM PDT Wednesday CAZ071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 11, 11:23 AM PDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service RENO NV 1123 AM PDT Tue Aug 11 2020 CAZ070>073-NVZ001>005-120000- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 1123 AM PDT Tue Aug 11 2020 ...Thunderstorms to impact the region through 9 PM... Showers and thunderstorms are building over the region and will impact eastern California and western Nevada through 9 PM this evening. Strong to severe thunderstorms are possible with erratic outflow winds over 50 mph, hail, periods of moderate to heavy rain and dangerous lightning. Outflow winds may damage trees and utility poles, and generate areas of blowing dust across western Nevada. Heavy rain may lead to rock slides, debris flows on recently burned slopes, and cause ponding of water on roads and poorly drained urban areas. Now is the time to consider alternate plans for outdoor activities the remainder of today. Lightning poses an immediate risk for all outdoor activities. If you have outdoor plans, make sure you have quick and easy access to shelter inside a building or vehicle. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:27 PM PDT | Special Weather Statement | REV | Douglas, Storey, Washoe | 108 min |
| Aug 11, 10:40 AM PDT | Red Flag Warning | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 34 hr |
| Aug 11, 10:42 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 34 hr |
| Aug 11, 12:34 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 56 min |
| Aug 11, 1:05 PM PDT | Areal Flood Advisory | REV | Douglas | 115 min |
| Aug 11, 3:14 PM PDT | Severe Thunderstorm Warning | REV | Pershing | 32 min |
| Aug 11, 4:06 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 114 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.